A number of municipal police departments are already reporting success, and now the Pennsylvania State Police is looking at carrying an item to fight the growing use of opioids, including heroin and prescription medication.

Naloxone, or Naltrexone or Narcan, is a medication aimed at reversing the effects of an opioid overdose. EMS crews carried the overdose kit, but the nasal spray medication has become a new asset for police officers who are first on the scene. Through new legislation, police officers can now carry the kit, and Northern York County Regional Police reported that within the first few days of carrying the medication, it was already used in an overdose incident.

Gov. Tom Wolf announced in early April that he plans on having state police carry the kits in their patrol cars in the coming weeks, according to the Associated Press.

Boiling Springs Family Medicine physician Dr. Chad Jumper talked about the medication, what it does and what its limitations are.

Q: How does Naloxone (or Naltrexone or Narcan) work in reversing an overdose?

A: “Naltrexone works by blocking certain receptors in the brain, thus reversing the effects of opioid drugs.”

Q: Does it work in all cases? Are there side effects to Naloxone?

A: “This remedy does not work in all cases. Extreme overdose cases may not respond to Naltrexone. Possible side effects include nausea, vomiting, abdominal pain, headache, dizziness, passing out, muscle and joint pain, and pain at the injection site.”

Q: What are the signs of an opioid overdose?

A: “Signs of opioid overdose are small pupils, extreme sleepiness, slow breathing or heart rate and non-responsiveness.”

Q: Aside from administering Naloxone, what else can be done for someone who has overdosed on an opioid?

A: “If there is concern of an overdose, 911 should be called. Anyone trained in CPR should administer it when needed. Vomiting victims should be laid on their side rather than their back to prevent choking.”

Q: What are the long-term effects on the body from an opioid overdose?

A: “Opioid overdose can lead to liver and kidney failure, effects on the heart, brain damage, coma and even death.”

Dr. Chad Jumper is a family practice physician at Boiling Springs Family Medicine and is board certified in family medicine. He attended Penn State and completed his residency at Reading Hospital and Medical Center. He is a member of the American Medical Association and the American Association of Family Practice. Check Boiling Springs Family Medicine on Twitter @DrChadJumper and on Facebook.This information is intended for educational purposes. Please consult your health care provider for advice about treatments that may affect your individual health.

0
0
0
0
0

Load comments